Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 20, 2008, 2:39 PM EDT for Franklin County, Henry County, Virginia. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2008, 2:39 PM EDT (18:39 UTC)
- Expired
- Apr 20, 2008, 4:00 PM EDT
- In force
- 81 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Franklin County, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 201839
SVRRNK
VAC067-089-202000-
/O.NEW.KRNK.SV.W.0033.080420T1839Z-080420T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SUN APR 20 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 400 PM EDT.
* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SYDNORSVILLE...AND MOVING NORTHEAST AT 9 MPH.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
SNOW CREEK...
SONTAG...
ROCKY MOUNT...
SOUTHERN SMITH MOUNTAIN LAKE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3707 7962 3678 7967 3678 8007 3679 8006
3679 8004 3680 8003 3682 8005 3721 7987
TIME...MOT...LOC 1839Z 221DEG 8KT 3688 7984
$$
KM2 follow-up statements
000 WWUS51 KRNK 201925 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT SUN APR 20 2008 VAC067-089-202000- /O.CON.KRNK.SV.W.0033.000000T0000Z-080420T2000Z/ FRANKLIN VA-HENRY VA- 325 PM EDT SUN APR 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR NORTHEASTERN HENRY AND SOUTHERN FRANKLIN COUNTIES... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF SYDNORSVILLE...OR 7 MILES WEST OF PENHOOK...MOVING NORTHEAST AT 9 MPH. . LAT...LON 3688 7967 3678 7967 3679 7997 3691 7993 TIME...MOT...LOC 1925Z 221DEG 8KT 3696 7976 $$
000 WWUS51 KRNK 202000 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT SUN APR 20 2008 VAC067-089-202010- /O.EXP.KRNK.SV.W.0033.000000T0000Z-080420T2000Z/ FRANKLIN VA-HENRY VA- 400 PM EDT SUN APR 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY AND SOUTHERN FRANKLIN COUNTIES EXPIRES AT 400 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3688 7967 3678 7967 3679 7997 3691 7993 TIME...MOT...LOC 2000Z 221DEG 8KT 3702 7970 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:12 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 20, 11:12 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SUN APR 20 2008 .SYNOPSIS... A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS. WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD. AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE. WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY SHUD INCREASE AND LIMIT TSTM DEVELOPMENT. LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY DRY AND WEAK...COLD FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY THROUGH THURSDAY... AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS. FRIDAY THROUGH SATURDAY... MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL. THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS BOTH DAYS. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR -25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN. AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JS SHORT TERM...JS/WERT LONG TERM...DS AVIATION...JS/KK
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SUN APR 20 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 341 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 8:46 AM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 846 AM EDT SUN APR 20 2008 VAZ016-017-032-201315- PATRICK VA-FLOYD VA-CARROLL VA- 846 AM EDT SUN APR 20 2008 AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF HILLSVILLE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLADESBORO AT 855 AM EDT...DUGSPUR...LAUREL FORK AT 905 AM EDT...WILLIS...INDIAN VALLEY AT 915 AM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
Local storm report, Apr 20, 12:29 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG 2 SW BLACKSBURG 37.21N 80.44W
04/19/2008 MONTGOMERY VA NWS STORM SURVEY
TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
DOWNED.
&&
HYSELLSpecial weather statement, Apr 20, 2:30 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SUN APR 20 2008 VAZ033-201900- FRANKLIN VA- 230 PM EDT SUN APR 20 2008 AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT 42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| Apr 19, 10:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Apr 20, 5:22 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more | 4 hr |
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 67 min |
| Apr 20, 3:01 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Apr 20, 3:17 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 76 min |
| Apr 20, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 40 min |
| Apr 20, 6:22 PM EDT | Flash Flood Warning | RNK | Halifax | 78 min |
| Apr 20, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.